Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ms8thwonder

Does Anyone Feel Like Topicals Only Make Their Acne Worse?

Ive been prescribed several topicals for my severe cystic acne. Everytime I use them though my face is just more bumpy and irritated the next day. I can't ever seem to get myself to use a topical for more than 2 days. I just stop because it seems as though it does more harm than good. Anyone else feel this way?

Share this post


Link to post
Share on other sites

A lot of topicals do make it worse, as they cause everything to surface. Acne treatment is all about the long game, and you really have to try things out for a few months to see if they will work. However a lot of them are quite irritating so a gentle cleanser and good moisturiser always help!

Share this post


Link to post
Share on other sites

I definitely feel that way sometimes. Actually, I was on Retin-A for such a long time that I started to get flaky/reddish skin patches from it...so to use the same one for a really lengthy amount of time can be extra detrimental to the skin. I'm using Differin right now, but I use it very sparingly.

Share this post


Link to post
Share on other sites

I've noticed this as well with Skinceuticals Serum Anti-Aging/Acne when I used too much of it. I also noticed when I switched my skin regimen, my skin was counterreacting to it as well. My skin was more bumpy, breaking out more, and reacting to the new system I was using. I went from using Proactiv Solution Extra Strength (7% Benzoyl Peroxide) to Skin Medica (Salicydic Acid) regimen. My skin hated Proactiv after it stopped working.

My dermatologist indicated that there is no topical for cystic acne because it's so deep in the pore and hard to get to. Topicals only get the surface of the skin and cannot penetrate enough to get to the actual cyst. The only way to get it for sure is with cortisone injections in my experience. Of course there are side effects with cortisone injections but that's why you must speak with your doctor to figure out what treatments are best for your kind of acne.

Share this post


Link to post
Share on other sites

@Clear Dreaming - That's what I was reading with peoples personal experiences with topicals, that some make it worse before it gets better? That sounds terrible. I just can't deal with them I guess for the long run.

@ FlaggLives - Retin A makes my skin super bumpy and irritated. I've heard of Differin, seen three different Derms but never got prescribed it. Maybe they didn't think it was for me.

I swear I try these topicals, and the next day I have new pimples and the current ones are bigger than they were and pigmentation on my face is ridiculous..

Share this post


Link to post
Share on other sites

It could be that the ingredients in cleansers and moisturizers interact negatively with acne topicals. I would keep it as simple as possible. The printed instructions for Retin - A warn against this.

Share this post


Link to post
Share on other sites

I have tried retinoid / bp on cystic acne and it made it worse. It makes the cystic node come to a head faster which most of them get infected. Also adds alot more inflammation to the area in the process.

The only treatment style cream thing i use on cystic acne is antiseptic creams such as sudocrem/betadine. There is unfortunetely no fast or wonder cure.

Share this post


Link to post
Share on other sites

I guarantee that you will have better results in changing your diet.

I would not rely on topicals - over time the problem will get worse. You will see breakouts, clearing, and then breakouts. This cycle will age your skin faster over time.

If you don't cure the problem at its source, the problem will continue.

Share this post


Link to post
Share on other sites

After using topicals for 6 years and no improvement

I ditched all chemicals and moisturizers.

I wash my face once every 2 days with a gel cleanser

And scrub with sugar and water once a week ..

My skin is 95% clear.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×